Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX

May 5, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2002, 7:04 PM CDT for Pecos County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2002, 7:04 PM CDT (00:04 UTC)
Expired
May 5, 2002, 8:00 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060004
SVRMAF
TXC371-060100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 800 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS EXTENDING FROM 9 MILES NORTHEAST OF FORT STOCKTON
  TO 20 MILES WEST OF FORT STOCKTON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FORT STOCKTON...GIRVIN...AND IMPERIAL

THESE STORMS PRODUCED GOLFBALL SIZED HAIL 11 MILES WEST OF FORT STOCKTON
ON FM 1776 AT 649 PM. VERY HEAVY RAIN WINDS OF 60 MPH OR GREATER CAN ALSO 
BE EXPECTED WITH THESE STORMS.

TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3082 10352 3080 10284 3106 10241 3134 10300

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:30 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 5, 1:30 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN MAY 5 2002

SPLIT FLOW PATTERN CONTINUES WITH MOIST SUBTROPICAL JET EXTENDING
FROM SOUTHERN BAJA INTO WEST TEXAS.  SURFACE ANALYSIS AT NOON
INDICATED THAT THE DRYLINE HAS RETREATED WESTWARD TO ALONG/WEST OF A
CARLSBAD TO CHISOS BASIN LINE WITH DEWPOINTS IN THE 60S EAST OF THE
DRYLINE.  VISIBLE SATELLITE AT NOON INDICATED A N/S LINE OF TOWERING
CUMULUS NORTH OF I-10/I-20 IN EASTERN CULBERSON COUNTY ALIGNED
WITH MAX LOW LEVEL MOISTURE CONVERGENCE.  KMAF 18Z SOUNDING
INDICATED DECENT LOW LEVEL DIRECTIONAL SHEAR...STEEP LAPSE RATES
ALOFT...LI OF MINUS 5 AND 50+KT DEEP LAYER SHEAR.  CURRENT
ENVIRONMENT PLUS STRENGTHENING 40-50KT LOW LEVEL JET THIS EVENING
ARE SUPPORTIVE FOR SCATTERED SUPERCELLS WITH LARGE HAIL AND A FEW
TORNADOES ACROSS THE PERMIAN BASIN LATER TODAY.

SURFACE DRYLINE WILL RETREAT WESTWARD INTO SE NEW MEXICO OVERNIGHT...
THEN SURGE EASTWARD INTO THE PERMIAN BASIN MONDAY AFTERNOON.  WILL
CARRY SLIGHT CHANCE POPS FOR STORMS TO OVERCOME A STRENGTHENING CAP
AND INITIATE ALONG THE DRYLINE MONDAY AFTERNOON.  VERTICAL WIND
PROFILES AND DEGREE OF INSTABILITY WILL RESULT IN STRONG TO SEVERE
INTENSITY FOR STORMS THAT DO DEVELOP.

AS THE WEST COAST UPPER LEVEL TROUGH EJECTS ACROSS THE CENTRAL
PLAINS ON TUESDAY...THE DRYLINE WILL SURGE FURTHER EAST DURING THE
DAY WITH SLIGHT CHANCE POPS FOR THE EASTERN COUNTIES.  WILL
ALSO MENTION SLIGHT CHANCE POPS TRANSITIONING INTO THE WEEKEND AS
REMAINS OF COLD FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED
THUNDERSTORMS.

PRELIM TEMPS/POPS BELOW...

MAF  65/95/67/93    3221
LSA  63/94/61/91    3221
6R6  69/95/69/94    2111
MRF  57/86/54/86    1---
CNM  61/96/59/94    1---

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Special weather statement, May 5, 1:55 PM CDT, 5 hours 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN MAY 5 2002

.SYNOPSIS...
A DRYLINE FROM NEAR CARLSBAD TO ALPINE TO THE BIG BEND REGION EARLY
THIS AFTERNOON WILL BEGIN MOVING EAST BY LATE AFTERNOON.  AN UPPER
LEVEL DISTURBANCE TO THE WEST OF EL PASO WILL MOVE ACROSS SOUTHEAST
NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING.  AS THE DRYLINE
MOVES EAST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE PERMIAN BASIN...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF IT...SOME OF WHICH WILL BE SEVERE.

.THREATS...
SEVERE THUNDERSTORMS...
LOCATIONS GENERALLY ALONG AND EAST OF A LINE FROM MALJAMAR TO ORLA TO
ALPINE TO LAJITAS WILL BE SUSCEPTIBLE TO STRONG THUNDERSTORM
DEVELOPMENT AS THE DRYLINE MOVES EAST ACROSS THE AREA.  LOW LEVEL
MOISTURE CONVERGING ALONG THE DRYLINE...APPROACHING LIFT FROM THE
UPPER LEVEL DISTURBANCE COMBINED WITH STRONG DAYTIME HEATING...IS
EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY
IN PROXIMITY TO THE DRYLINE THIS AFTERNOON AND EVENING.

THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY AFTER INITIAL
DEVELOPMENT.  VERTICAL WIND PROFILES TODAY SUPPORT THE DEVELOPMENT OF
STORMS WITH SUPERCELL STRUCTURES.  THE THREAT OF TORNADOES IS
EXPECTED TO BE LIMITED...DUE TO HIGH UPDRAFT BASES AND THE LACK OF
SIGNIFICANT BOUNDARIES AT THE SURFACE.  HOWEVER...ANY STORMS ACROSS
THE PERMIAN BASIN THAT INTERACT WITH OUTFLOW BOUNDARIES REMAINING
FROM SATURDAYS STORMS...MAY REPRESENT A THREAT FOR AN ISOLATED
TORNADO.  THE PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL AND
DAMAGING WINDS.

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO...THE
PERMIAN BASIN...AND THE TRANS PECOS REGION SHOULD REMAIN ALERT AND
READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...THROUGH THIS EVENING.

AKL
Special weather statement, May 5, 3:55 PM CDT, 3 hours 9 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-082-
060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING)
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES...SCURRY...TERRELL...UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO
CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND
TATUM

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.